All new to me. Help!!!

Hi I have just been diagnosed with under active thyroid after months of going to the doctors. In the end I was kind of a relieved because I have not felt si unwell for a long time. Hair is falling out and I have patches. I have my blood levels but they were not explained by the doctor. I am on 50 Levo at the moment my bloods are TSH level 47.73 mui/l T4 9.1. I have no idea what this means. Can anyone explain this to me. Thank you

12 Replies

  • Welcome to the forum Lezley.

    When the pituitary gland detects low circulating thyroid hormone it produces thyroid stimulating hormone (TSH) to stimulate the thyroid gland to produce more hormone. T4 is a prohormone which converts to T3, the active hormone which causes us to be hypothyroid when it is low.

    Your TSH is very high. Most people on medication are comfortable with TSH just above or below 1.0. You haven't included lab ref ranges for your T4 result but I would guess that it is below range which means you will also have low T3.

    Levothyroxine will replace low hormone but it takes 7/10 days to be absorbed before it will start working. Don't expect immediate improvement as it takes up to 6 weeks to metabolise Levothroxine and for it to relieve symptoms. It will take time, and probably several dose increases, until your TSH and T4 are within range, and a little longer for results to be optimal. You will need a follow up thyroid blood test 6/8 weeks after you started taking Levothyroxine and after every dose increase until you are optimally dosed. Dose increases are usually in 25mcg increments. Don't take your usual dose until after your blood draw or it will skew the results.

    Levothyroxine should be taken with a glass of water on an empty stomach, one hour before or two hours after food and drink. Two hours away from other medication and supplements and 4 hours away from iron, calcium, vitamin D and oestrogen.

  • Thank you for responding I am very much in the dark I need to make an appointment with my doctor. The day he told me the results I was very emotional (more with relieve) some days I thought I was going crazy with all the symptoms my T4 level was 9.1 pmol/L

  • My t4 levels 9.1pmol/L

  • Lezley, With your high TSH your T4 is bound to be low but in future ask for a printout of your results with the lab reference ranges (the figures in brackets after your results). Lab ranges vary across the country so there is no universal 'normal'. Have a look a the links I posted above and they'll help explain about hypothyroidism.

    ps you weren't going crazy, there are so many hypothyroid symptoms it can make you feel that though. Things will improve in a few weeks.

  • Will my hair improve once my levels are sorted? Thank you so much for explaining things to me. At least I know when I go to the doctors to ask for my full blood results.

  • Lezley, it should do but it may take a few months. Hair growth increases during the spring and summer and your thyroid levels will be much better by then.

  • Thank you:)

  • Lezleu, hair-loss can be due to low iron, and lots of hypos have low iron.

    You should ask your doctor to test iron, ferritin, vitamin D, vitamin B12 and folate. Any or all of these could be low, and they need to be at least mid-range for your body to be able to use the levo you are taking. When you get the results, post them on here and people will help you to understand them. You can supplement yourself if they are low.

    Hugs, Grey

  • Thank you -everyone is so kind on this forum. New to all this and it came as a shock I did not expect the result my doctor gave me. Just taking little steps to understand it all. But I will get my results for everything as my next blood test

  • Take it easy, baby steps, you'll get there in the end. It's not as complicated as it at first seems. :)

  • Welcome to the forum. Loads of advice an anything you don't understand and nothing is too trivial, we have all been there. It is a lot to take in at first, especially as you are not feeling well. I would start a diary of your results, symptoms etc so you can see your progress. It is also a slow progress as it takes time for the medication to get into the system and then to be retreated so baby steps! Rushing things can be confusing and set you back even further but we are always here for you and will help you sort any problems you encounter.

  • Thank you I am so glad I founf this forum everyone is so kind and helping me so much to understand it all.

You may also like...